Some Somber News...

5276 views
99 replies
1 rating 2 rating 3 rating 4 rating 5 rating
  • Member since
    August, 2005
  • From: At the Crossroads of the West
  • 8,432 posts
Posted by Deggesty on Wednesday, October 11, 2017 9:08 PM

Balt, I hope you have not had the effects of radiation that does not quit after it has done what it was wanted to do. With me, it has continued doing what it has wanted to do after it stopped the cancer from spreading. I was declared cancer-free about seven years after the treatment stopped (and my wife would have rejoiced to hear that if she had still been living), but I have other difficulties as a result of the radiation's continuing activity. I give thanks that I am still able to travel in civilized comfort (I am starting another trip early in the morning).

Johnny

  • Member since
    August, 2008
  • From: Calgary AB. Canada
  • 2,128 posts
Posted by AgentKid on Wednesday, October 11, 2017 9:29 PM

Murphy Siding
Those steroids will show up in your system for years and will probably keep you out of the Olympics.

Don't you just hate it when that happens?

Hang in there Ed.

Bruce

 

So shovel the coal, let this rattler roll.

"A Train is a Place Going Somewhere"  CP Rail Public Timetable

"O. S. Irricana"

. . . __ . ______

  • Member since
    June, 2001
  • From: Lombard (west of Chicago), Illinois
  • 12,930 posts
Posted by CShaveRR on Wednesday, October 11, 2017 9:47 PM

I'm grateful that, in the cases of both me and my daughter, the radiation has done what it's supposed to do, and not destroyed much more than that.  My own radiation was in the "nether regions", and had the immediate side effect of lactose intolerance, plus a loosening of bladder functions that persists (I'm going through physical therapy for that, and the therapy has me making good progress).  In Linda's case the radiation was to her brain, where her cancer had spread.  She was doing fine until the last week or so of the radiation, when she lost her hair fairly quickly (it won't grow back).  Fortunately, the feared cognitive impairment did not take place, and she competed on Jeopardy! roughly a month after her radiation was completed (if she lost any brain function it couldn't be proved by her performance on the show).

Linda continues to have problems with chemo (she can't think tonight because the effects are bugging her).  She recently started on steroids because the medications she's getting to build bone marrow make her bones ache.  She also takes opium-based drugs to ease her pain.  She's able to function (barrely), and retains her sense of humor and gets around with the aid of a cane.  Considering that, statistically, she should have been dead several times over by this time, her day-to-day existence is pretty good, and she's making the most of whatever time she has left.

The only advice I can give you, Ed, is to make sure that your doctors have backup plans in place for the inevitable time when your chemo stops doing its job.  Linda went months without any treatment when that happened, and that's when the cancer spread to her brain.  Her markers are improving again as of now, but she's far above where she was at this point last year when the chemo started giving out.

Carl

Railroader Emeritus (practiced railroading for 46 years--and in 2010 I finally got it right!)

CAACSCOCOM--I don't want to behave improperly, so I just won't behave at all. (SM)

  • Member since
    May, 2003
  • From: US
  • 12,304 posts
Posted by BaltACD on Wednesday, October 11, 2017 10:17 PM

Deggesty
Balt, I hope you have not had the effects of radiation that does not quit after it has done what it was wanted to do. With me, it has continued doing what it has wanted to do after it stopped the cancer from spreading. I was declared cancer-free about seven years after the treatment stopped (and my wife would have rejoiced to hear that if she had still been living), but I have other difficulties as a result of the radiation's continuing activity. I give thanks that I am still able to travel in civilized comfort (I am starting another trip early in the morning).

The two or three weeks after the end of the radiation treatments were a little dicey - Imodium was my friend, however, once things settled down everything has been fine.  Started out, after the end of both radiation and chemo, with monthly follow-ups, then quarterly, then semi-annual and then annual.  After 15 years nothing.

Never too old to have a happy childhood!

  • Member since
    July, 2006
  • 287 posts
Posted by lenzfamily on Wednesday, October 11, 2017 10:19 PM

edblysard
Well,
Right now I have radiation treatments that leave me a little nauseas and with a headache, but steroids seems to cut that back some.

 

Waiting to see if chemo is once again on the menu!
 

Ed

Your attitude is positive, you've got your family, you're in one of the best, if not the best (I'm assuming MD Anderson) treatment centres in the US and you've got us, warts and all, beside you!

Charlie

Chilliwack, BC

  • Member since
    June, 2002
  • 12,885 posts
Posted by daveklepper on Thursday, October 12, 2017 12:33 PM

Ed, I deeply appreciate your keeping your (support team) informed.

  • Member since
    April, 2002
  • From: Paducah KY
  • 339 posts
Posted by moelarrycurly4 on Friday, October 13, 2017 7:49 PM

Ed as one Houstonion ( well I grew up there ) to another, hang in there.

I have been off the forums for a bit and I am just seeing this today. 

I happened across and old thread where we were discussing the old Hardy street engine facility. 

keep in touch. 

  • Member since
    March, 2002
  • 9,146 posts
Posted by edblysard on Saturday, October 14, 2017 1:23 PM
Radiation done Friday, will start chemo when the pills get here, one a day till done….MRI in a month to see whats what.

23 17 46 11

  • Member since
    June, 2002
  • 12,885 posts
Posted by daveklepper on Saturday, October 14, 2017 1:28 PM

Thanks for the report and all hopes the pills will work.  Worked for me.

  • Member since
    December, 2001
  • From: Sunny (mostly) San Diego
  • 1,489 posts
Posted by ChuckCobleigh on Saturday, October 14, 2017 3:32 PM

edblysard
….MRI in a month to see whats what.

Ed, I hope you hear what I heard after a head MRI a few years ago: "There was nothing there."

The missus interpreted it differenly from my take, but then she's been saying that for years in one way or another.

Join our Community!

Our community is FREE to join. To participate you must either login or register for an account.

Newsletter Sign-Up

By signing up you may also receive occasional reader surveys and special offers from Trains magazine.Please view our privacy policy

Search the Community